Disclaimer: This page may contain affiliate links. We may earn a small commission for purchases made through links in this post, at no extra cost to you.
Gabapentin is the generic name for Neurontin. It’s an FDA approved medicine for controlling seizures in epileptics. For MS patients, gabapentin can control the pain caused by lesions associated with multiple sclerosis.
For a long time I couldn’t understand what type of MS pain there was. And I'll probably never fully understand it, but I can empathize. Cir tells me he has pain from time to time and at times it can be debilitating. It can last anywhere from a few minutes to several days. Or come and go for weeks.
He tells me of burning, tingling, or ticklish, feelings he sometimes experiences. Every once in awhile he describes the pain as an ache. The tingling feeling is kind of like the prickly feeling when your foot goes numb. The blood comes rushing back all of a sudden after you stand up.
I can’t imagine feeling that way all of the time. Not even for an extended length of time. I can handle it when I know I've laid on my arm too long. Or if I sat cross-legged then had to get up suddenly. So yes, that would be painful or uncomfortable.
I’ve also been burned before, so that sensation would not be a welcome one either. Especially out of the blue. Depending on the degree, it can be very painful. One doctor explained that MS patients have odd sensations because of the damage done to the nerves.
When the nerve is damaged, the brain compensates by sending the wrong sensation at the wrong time. I know this is a bit oversimplified, but it sort of explains why you might have these odd feelings at inappropriate times.
Cir can just be sitting or walking along and the burning sensation will just start. He’ll have to stop and wait until it passes before he can go on.
When Cir asked for something to deal with the pain, his doctor prescribed gabapentin. He was having the burning sensations in his legs – mostly his upper right thigh. They just wouldn't go away.
He would also experience a tickling feeling in his lower back. This used to be very aggravating for him. So much so that if I was in a playful mood and happened to tickle him in that area, he would get really upset.
He would have to “grin and bear” it as the saying goes. When the feelings wouldn't stop, he was definitely not in a grinning mood. These tickling and burning sensations cannot be scratched like an itch to make them go away.
Even scratching an itch is sometimes difficult for people with MS. If your arms and hands are weak or just don't work anymore, dealing with any type of pain can be hard.
Gabapentin addresses all, or at least most of these sensations. They can occur not just in your legs, but in your arms or torso as well. The “MS hug” is a tight, band-like sensation around your chest or mid-section.
I guess I have to bring up this part. A drug is a drug and side effects are the reality for most of them. Fortunately they should go away as your body gets used to the medication. For Cir, he would get sleepy when he took gabapentin.
The doctor suggested a schedule which gradually increased the medication over a few weeks. It was something like this. Cir would take one capsule 2 times a day for about 3 or 4 days. He would add another on the 5th day. So he would be taking one capsule 3 times a day for the next 3 to 4 days.
He would only increase the dosage until he had the desired effect. So when the sensations stopped or became tolerable, then that would be the amount of medicine he needed to take.
One sensation which lessened when Cir took the gabapentin was the twitching or jumping in his legs at night. He usually doesn't feel them because he is asleep. When I am awake lying next to him, I can feel them.
Sometimes he feels the twitching and jumping when he's just falling asleep. Then he'll wake up. He says it feels like stinging or itching. That can be aggravating when you are trying to fall asleep.
Click here to read about the Side Effects of Gabapentin
"Life in Spite of MS is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com. We're also part of the Ebay Partner Network, another affiliate program."
We'd also like you to know it doesn't cost one cent more when you click through the links here on our blog. Not one single penny. And we will make a little extra cash when you do click through. We'll be ever so appreciative. You also have our word that we'll only link to things that we would use ourselves, (or wish we could have or use).
Cir & Akrista
You are reading original content written by Akrista or Cir L'Bert of Life in Spite of MS. If you enjoyed reading this blog, please consider following us on Facebook, Twitter, Pinterest, and Instagram. See you there!